Respiratory Failure Caused by a Suspicious White Powder: A Case Report of Intentional Methadone Poisoning in an InfantSiew, Lawrence T. MD*; Auerbach, Marc MD, MSCI*; Baum, Carl R. MD, FAAP, FACMT*; Pavlovic, Lisa MD†; Leventhal, John M. MD†Pediatric Emergency Care: September 2012 - Volume 28 - Issue 9 - p 918–920 doi: 10.1097/PEC.0b013e318267ec36 Illustrative Cases Abstract Author Information Abstract Abstract: Methadone exposures in children have increased as the drug has gained more prevalence in the treatment of adult narcotic dependency. Previous literature concerning pediatric methadone ingestion has focused primarily on unintentional ingestions. We describe a 2-month-old male infant presenting with respiratory failure from suspected intentional methadone administration. The infant was born to a mother with narcotic dependency and at birth was treated for neonatal abstinence syndrome. After discharge for neonatal abstinence syndrome treatment, the infant continued to be fussy and persistently irritable. We believe the infant was intentionally given methadone at home by his mother for these symptoms. It is important for pediatric providers to be vigilant of households with methadone present. Family-centered education on prevention of methadone ingestion (eg, safe storage) and anticipatory guidance on the signs, symptoms, and treatment of toxicity are key. Author Information From the *Department of Pediatrics, Section of Pediatric Emergency Medicine; and †Department of Pediatrics, Yale New Haven Children’s Hospital, New Haven, CT. Disclosure: The authors declare no conflict of interest. Reprints: Lawrence T. Siew, MD, Department of Pediatrics, Section of Pediatric Emergency Medicine, Yale New Haven Children’s Hospital, 100 York St, Suite 1F, New Haven, CT 06511 (e-mail: firstname.lastname@example.org). © 2012 Lippincott Williams & Wilkins, Inc.